Abstract: Case Reports |


Nguyen-Steve D. Vu, MD*; Rajat Walia, MD
Author and Funding Information

University of Florida, Gainesville, FL

Chest. 2006;130(4_MeetingAbstracts):337S-b-338S. doi:10.1378/chest.130.4_MeetingAbstracts.337S-b
Text Size: A A A
Published online

INTRODUCTION: The presence of lactic acidosis is not an uncommon finding in critically patients. However, there are numerous causes for lactic acidosis in the ICU other than organ hypoperfusion. Drugs have often been overlooked as causes of lactic acidosis. Recently, there has surfaced several case reports of linezolid-induced lactic acidosis.

CASE PRESENTATION: A 36-year-old Caucasian gentleman with metastatic squamous cell carcinoma was admitted to the orthopedic surgery service at Shands University of Florida in June 2005 due to bleeding from his left hemipelvis. The patient underwent a left hemipelvectomy in November 2004 in an attempt to control his cancer which originated in his left groin. He has had complications with surgical wound dehiscence and recurrent infections. On the second evening of his admission, the patient became increasingly confused and acutely hypotensive. He was transferred to the surgical intensive care unit for symptomatic anemia and septic shock secondary to recurrent wound infection. Wound cultures from the previous hospitalization had grown vancomycin-resistant enterococcus, pseudomonas aeruginosa, and acinetobacter species. He was empirically treated with linezolid, cefepime, and flagyl. His lactic acid level on admission to the surgical ICU was 4.6mmol/L. Over the next 24hrs, the lactic acid level increased to 13.3mmol/L. Due to concerns for bowel ischemia, he underwent an exploratory laparatomy. No bowel ischemia was found. He was hemodynamically supported with a combination of dobutamine, vasopressin, and neosynephrine. On hospital day 5, the patient's vasopressor requirements decreased but his lactic acid level remained higher than 13.5mmol/L. Thiamine deficiency was ruled out as a cause for metabolic acidosis. During the same time period, the patient developed progressive thrombocytopenia. His linezolid was subsequently discontinued. On hospital day 6 through 7, the patient's lactic acid level decreased to 3.1mmol/L and his platelet count improved. The patient ultimately died of an asystolic arrest after a prolonged ICU course.

DISCUSSIONS: Linezolid is the first commercially available oxazolidinone antibacterial agent FDA-approved for treatment of resistant gram positive bacterial infections (e.g. methicillin-resistant Staphyloccocus aureus and vancomycin-resistant Enterococcus faecium). One of the attractive features of this antibiotic is the fact that it can be administered orally and does not require monitoring of serum drug levels. Only recently have reports of linezolid-induced lactic acidosis surfaced (1). Linezolid's antimicrobial property lie in its ability to inhibit bacterial protein synthesis by binding to the bacterial 23S rRNA subunit and preventing the formation of the initiation complex which requires interactions with fMet-tRNA, mRNA, and the 30S ribosomal subunit. Hence, it has been postulated that linezolid induces lactic acidosis by inhibiting mitochondrial protein synthesis and impairing cellular respiration. Palenzuela et al. reported on the presence of polymorphisms in the mitochondrial 16S rRNA, specifically in the region homologous to the linezolid-binding site located at domain V of the bacterial 23S rRNA in 2 of 3 patients who developed severe lactic acidosis secondary to linezolid (2). These polymorphisms may predispose patients to the development of linezolid toxicity. Soriano et al. observed a reduction in the activity of cytochrome c oxidase, a key enzyme synthesized by mitochondrial ribosomes and involved in cellular respiration in 3 patients who developed hyperlactatemia while receiving prolonged therapy with linezolid (3).

CONCLUSION: With the rise in drug-resistant bacterial infections and the increasing use of linezolid, clinicians must maintain increased awareness for linezolid-induced lactic acidosis.

DISCLOSURE: Nguyen-Steve Vu, None.

Wednesday, October 25, 2006

2:00 PM - 3:30 PM


Apodaca AA, et al. Linezolid-induced lactic acidosis.N Eng J Med2003;7348:86-7.
Palenzuela L, et al. Does Linezolid Cause Lactic Acidosis by Inhibiting Mitochondrial Protein Synthesis?Clinical Infectious Disease2005;40:e113-6.




Apodaca AA, et al. Linezolid-induced lactic acidosis.N Eng J Med2003;7348:86-7.
Palenzuela L, et al. Does Linezolid Cause Lactic Acidosis by Inhibiting Mitochondrial Protein Synthesis?Clinical Infectious Disease2005;40:e113-6.
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543